News

Tracking Chemo's Cardiotoxicity by Serum Troponin Level Leaves Gaps


 

NEW YORK — An elevated troponin level immediately after cancer chemotherapy is only partially effective for identifying patients at risk for chemotherapy-induced cardiotoxicity, according to one of the pioneers of the troponin monitoring approach.

Among a total of 500 women who underwent chemotherapy for breast cancer, 395 were initially troponin negative, but within this subgroup were 20 patients (5%) who nonetheless had a significant drop in left-ventricular function, a sign of chemotherapy-induced cardiotoxicity, said Dr. Daniela Cardinale, director of cardiology research at the University of Milan.

These patients probably had a false-negative troponin level because the marker was measured only immediately after a cycle of chemotherapy was complete, she noted. It's now known that in some patients who develop chemotherapy-induced cardiotoxicity, a spike in serum troponin level does not appear until more than 72 hours after treatment, said Dr. Cardinale at a symposium on cardiovascular disease in cancer patients sponsored by the University of Texas M.D. Anderson Cancer Center.

“To detect all cardiac dysfunction, additional, late troponin measurement is needed,” she said. As many as 30% of patients who eventually have increased serum troponin following cancer chemotherapy don't show the elevated level until more than 72 hours after their treatment ends, she said at the meeting, also sponsored by the American College of Cardiology and the Society of Geriatric Cardiology.

Dr. Cardinale and her associates pioneered the concept of monitoring cardiotoxicity following cancer chemotherapy by measuring serum troponin levels. They also developed the approach of treating patients who have a troponin rise following chemotherapy with an ACE inhibitor, such as enalapril. This strategy was proved to prevent the eventual development of left-ventricular dysfunction in these patients (Circulation 2006;114:2474-81). After their paper was published, Dr. Cardinale and coworkers followed the 500 women with breast cancer, who were each treated with one of three standard chemotherapy regimens that included agents such as cyclophosphamide, doxorubicin, fluorouracil, and methotrexate.

Immediately after treatment, serum troponin levels rose significantly in 105 of the patients (21%). The average left-ventricular ejection fraction in these patients fell from 65% at baseline to 54%, with many patients having a significant drop in left-ventricular function, defined as a decline of more than 10%.

But among the 395 patients who remained troponin negative, the overall ejection fraction fell from 63% at baseline to 61%, a drop that was statistically significant. Greater scrutiny of the troponin-negative group showed that 5% actually had a substantial cut of more than 10% in their left-ventricular function.

Another limitation of monitoring is that until now the only marker of cardiac damage from chemotherapy has been troponin. A recent study by Dr. Cardinale and her associates examined the ability of serum levels of B-type natriuretic peptide (BNP) to predict cardiac dysfunction following chemotherapy. They found that elevations in serum BNP in the absence of elevated troponin levels identified an additional 5% of patients with risk for significantly reduced left-ventricular function.

“A multimodal approach [such as measuring serum level of both troponin and BNP] seems like a promising way to identify high-risk patients,” Dr. Cardinale said.

Next Article: